Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 9, 1997, 1:13 PM EDT for Chenango County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 1997, 1:13 PM EDT (17:13 UTC)
- Expired
- May 9, 1997, 2:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Chenango County, NY
The nearest sounding before it
Albany, NY (KALB), launched 12:00Z, 5.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 091712 RRA SVRBGM NYC017-091800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 113 PM EDT FRI MAY 9 1997 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL NEW YORK ...NORTHERN CHENANGO COUNTY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR OTSELIC IN NORTHWEST CHENANGO COUNTY. THIS STORM WILL MOVE NORTHEAST AND BE NEAR SMYRNA BY 125 PM AND NORTH OF SHERBURNE AROUND 145 PM. THIS STORM HAS THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRU>CTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PRA/JSW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:55 AM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, May 9, 8:55 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 855 AM EDT FRI MAY 9 1997 YDA THE SVR POTNL FOR ERN SXNS LOOKED MARGINAL SINCE IT APPEARED WE WOULDNT SEE MUCH SUN. HOWEVER...SAT PIX SHOW A LARGE BREAK OVER WRN NYS AND PA MOVG EAST. FCST MDL SNDGS/GRIDDED DATA INDICATE CAPES IN THE 600-800 RANGE, BRNS U20S TO M30S, LIS ARND -2, AND TTS IN THE M50S. 12Z BUF CERTAINLY SHOWS THIS INSTABILTY. MESO-ETA SHOWS SFC THTE AXIS ACRS CNTRL PA INTO THE SRN TIER AT 18Z ALONG WITH WITH LL MSTR CONVERGENCE. LOOKS LIKE THE FNT WOULD BE PASSING BGM 18-19Z. MAIN THREAT PRBLY HAIL AS WET BULB ZERO 4700 FT. POTNL FOR ISOLD/WDLY SCT SVR TSRA WITH BEST CHC NE PA INTO SUSQ RGN AND WRN CATSKILLS BASED ON TIMING OF FNT...BUT ALSO THINK THERE IS A MARGINAL CHC AS FAR WEST AS ELM AND AS FAR N AS SYR. COORD WITH SPC...THEY AGREE AND WILL LIKELY BE PUSHING THE SLGT RISK AREA A BIT FURTHER N AND W IN THE MRNG UPDATE. WONT ADD ANY ENHANCED TO ZONES YET BUT WILL ISSUE A TSTM POTNL STATEMENT. ZONES BY 930. .BGM...NONE. BRADY
In the hours before
Special weather statement, May 9, 9:09 AM EDT, 4 hours 4 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040- 043-044-047-048-092200- SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 910 AM EDT FRI MAY 9 1997 ...THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HAIL THIS AFTERNOON... A COLD FRONT WILL PASS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS AND HAIL. THE GREATEST THREAT FOR STRONGER STORMS WILL BE OVER NORTHEAST PENNSYLVANIA AND THE SUSQUEHANNA REGION AND WESTERN CATSKILLS OF NEW YORK. IF THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS BECOMES MORE CERTAIN...A SEVERE THUNDERSTORM WATCH WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES. BRADY
Special weather statement, May 9, 9:10 AM EDT, 4 hours 3 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040- 043-044-047-048-092200- SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 910 AM EDT FRI MAY 9 1997 ...THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HAIL THIS AFTERNOON... A COLD FRONT WILL PASS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS AND HAIL. THE GREATEST THREAT FOR STRONGER STORMS WILL BE OVER NORTHEAST PENNSYLVANIA AND THE SUSQUEHANNA REGION AND WESTERN CATSKILLS OF NEW YORK. IF THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS BECOMES MORE CERTAIN...A SEVERE THUNDERSTORM WATCH WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES. BRADY
Nearby
Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.